One-dimensional behavior of dilute, trapped Bose gases Journal Article


Author(s): Lieb, Élliott H; Seiringer, Robert; Yngvason, Jakob
Article Title: One-dimensional behavior of dilute, trapped Bose gases
Affiliation
Abstract: Recent experimental and theoretical work has shown that there are conditions in which a trapped, low-density Bose gas behaves like the one-dimensional delta-function Bose gas solved years ago by Lieb and Liniger. This is an intrinsically quantum-mechanical phenomenon because it is not necessary to have a trap width that is the size of an atom - as might have been supposed - but it suffices merely to have a trap width such that the energy gap for motion in the transverse direction is large compared to the energy associated with the motion along the trap. Up to now the theoretical arguments have been based on variational - perturbative ideas or numerical investigations. In contrast, this paper gives a rigorous proof of the one-dimensional behavior as far as the ground state energy and particle density are concerned. There are four parameters involved: the particle number, N, transverse and longitudinal dimensions of the trap, r and L, and the scattering length a of the interaction potential. Our main result is that if r/L → 0 and N → ∞ the ground state energy and density can be obtained by minimizing a one-dimensional density functional involving the Lieb-Liniger energy density with coupling constant ∼ a/r 2. This density functional simplifies in various limiting cases and we identify five asymptotic parameter regions altogether. Three of these, corresponding to the weak coupling regime, can also be obtained as limits of a three-dimensional Gross-Pitaevskii theory. We also show that Bose-Einstein condensation in the ground state persists in a part of this regime. In the strong coupling regime the longitudinal motion of the particles is strongly correlated. The Gross-Pitaevskii description is not valid in this regime and new mathematical methods come into play.
Journal Title: Communications in Mathematical Physics
Volume: 244
Issue 2
ISSN: 1432-0916
Publisher: Springer  
Date Published: 2004-01-01
Start Page: 347
End Page: 393
URL:
DOI: 10.1007/s00220-003-0993-3
Open access: yes (repository)
IST Austria Authors
  1. Robert Seiringer
    123 Seiringer
Related IST Austria Work